Minnesota, 2004

Hail in Minnesota, April 17, 2004

April 17, 2004 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 17, 7:48 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 17, 7:48 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
848 PM CDT SAT APR 17 2004

.DISCUSSION...
FIRST ROUND OF TSTRMS FIRED JUST EAST OF CWA ACROSS SOUTHERN
MN...NOW DEVELOPMENT SHOWING JUST SOUTH OF IDA COUNTY...CLOSE TO
WARM FRONT.  WEST TO EAST WARM FRONT FROM NEAR KODX IN EAST CENTRAL
NEBRASKA TO NEAR KOFK TO JUST SOUTH OF KSUX TO NORTH OF KEBS IN
CENTRAL IA AT 01Z.  EXPECT WARM FRONT TO PUSH NORTH TO BE NEAR
NORTHERN PART OF FSD CWA BY 12Z.  AIRMASS VERY UNSTABLE NEAR AND
SOUTH OF WARM FRONT. STILL EXPECT TSTRMS TO FIRE NEAR WARM FRONT AS
IT PUSHES NORTH...ESPECIALLY AFTER LOW LEVEL JET KICKS IN LATER
TONIGHT.  BEST ACTIVITY MAY WELL END UP ACROSS THE NORTHERN PART OF
CWA TOWARD MORNING...BUT WILL NOT RULE OUT SCATTERED THUNDERSTORMS
JUST ABOUT ANYWAY ACROSS CWA OVERNIGHT AS WARM FRONT AND LLJ BECOME
MORE ACTIVE.

MINOR CHANGES MADE TO GRIDS...AND ZONES IN GENERALLY GOOD SHAPE AT
THIS TIME.  WILL WORDSMITH THE ZFP BUT MAJOR CHANGES NOT EXPECTED.
STILL LOOKS VERY WARM SUNDAY...WITH NEAR RECORD TEMPS POSSIBLE
ACROSS SE PART OF CWA.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...FIRE WX WATCH SUN ZONES 040-055-056-060>062-065>067-068-071.
MN...FIRE WX WATCH SUN ZONES 071-072-080-081-089-090-097-098.
IA...FIRE WX WATCH SUN ZONES 001>003-012>014-020>022-031-032.
NE...FIRE WX WATCH SUN ZONES 013-014.

&&

HARMON
Hazardous weather outlook, Apr 17, 9:32 AM CST, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1032 AM CDT SAT APR 17 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WARM FRONT WILL MOVE NORTH INTO THE AREA TONIGHT FOLLOWED BY A
STRONG SOUTHERLY FLOW OF WARM AND MORE MOIST AIR. SCATTERED
THUNDERSTORMS SHOULD DEVELOP LATER TONIGHT WITH A FEW SEVERE
STORMS POSSIBLE...ESPECIALLY EAST OF INTERSTATE 29. THE PRIMARY
THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG LOW PRESSURE SYSTEM WILL PUSH A COLD FRONT ACROSS THE
AREA ON SUNDAY AFTERNOON. AHEAD OF THIS FRONT THE ATMOSPHERE WILL
BECOME INCREASINGLY UNSTABLE AS TEMPERATURES RISE INTO THE 80S.
THIS WILL RESULT IN A CHANCE FOR ANOTHER ROUND OF SEVERE
THUNDERSTORMS ON SUNDAY INTO EARLY SUNDAY NIGHT.
STRONG...DAMAGING WINDS WILL BE THE GREATEST THREAT WITH THESE
STORMS FOLLOWED BY LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE
POSSIBLE ACROSS NORTHWEST IOWA.

THE VERY STRONG SOUTH TO SOUTHWEST FLOW OF VERY WARM AIR SHOULD
ALSO BRING AN EXTREME FIRE DANGER TO MUCH OF NORTHWEST IOWA AND
ADJACENT PARTS OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST
MINNESOTA...AND NORTHEAST NEBRASKA BY SUNDAY AFTERNOON. A VERY
HIGH FIRE DANGER IS EXPECTED IN THE REMAINDER OF SOUTHEAST SOUTH
DAKOTA AND SOUTHWEST MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 9 PM CDT...

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 17, 10:38 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 PM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1122 PM     HAIL             2 SE CANISTOTA          43.58N 97.26W
04/17/2004  1.00 INCH        MCCOOK             SD   TRAINED SPOTTER

&&

DPM
Local storm report, Apr 17, 11:23 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1223 AM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1221 AM     HAIL             CHESTER                 43.89N 96.93W
04/18/2004  0.75 INCH        LAKE               SD   FIRE DEPT/RESCUE

            HAIL AT CHESTER...REPORTED BY THE FIRE DEPARTMENT.

&&

DPM

The radar

The Sioux Falls radar (KFSD), 86 km away, was scanning. The volume nearest the first event began at 05:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
April 17, 11:33 PM CST
Where
Lincoln County, Hendricks
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.333, -96.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395007.